• question-icon

    What causes severe heart palpitations while on Bisoprolol?

default
Posted on Sat, 18 Jun 2016 in Hypertension and Heart Disease
Question: Hi
I posted a while ago about some bad palpitation i was getting. They passed (eventually) but they seem to have come back. I can listen to my heart and you can hear an extra beat between pumping. I started Bisoprolo today that my cardiologist have me ages ago (unreleated).... should they stop the palpitaions? If so how long would it normally take to take effect?
doctor
Answered by Dr. Ilir Sharka 44 minutes later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome back on HCM!

I understand your concern and would explain that Bisoprolol is a beta blocker which is used as an antiarrhythmic drug, to prevent possible ectopic heart beats.

So it will help prevent these skipped heart beats from happening.

Its action begins after 1 hour from the intake, while it lasts up to 24-48 hours. It reaches its peak plasma levels (thus the maximal effect) in 2-4 hours after taking it.

I would recommend you to closely monitor your heart rate and blood pressure, because it could also lead to bradycardia and low blood pressure as an adverse effect.

The dose should be adjusted based on your symptoms and your tolerance (blood pressure and heart rate should not drop too much).

I would also recommend performing further tests to investigate for the possible cause of these palpitations:

- an ambulatory 24-48 hours ECG monitoring to examine your heart rhythm trends during the day
- some blood lab tests (complete blood count for anemia, thyroid hormone levels for thyroid dysfunction and blood electrolytes for electrolyte imbalance).

If all the above tests result normal there is nothing to worry about.

Hope to have been helpful!

Kind regards,

Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 17 minutes later
Thank you very much. Ill keep an eye on them. Its only a 2.5 mg dose to start but the eptopics beats havent stopped, in fact there maybe more now. Would you expect that on the 1st day of these tablets or should they have stopped ?
doctor
Answered by Dr. Ilir Sharka 3 hours later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello again!

You should know that this is really a low dose of Bisoprolol. In such cases it is recommended starting at a low dose like this and gradually increasing the dose in order to avoid possible adverse effects like bradycardia and low blood pressure.

If your symptoms are not relieved in a couple of day, you should discuss with your doctor on the possibility of gradually raise the dose, in order to improve your clinical situation.

As I already explained before, dose adjustments are made based on your symptoms relieve and tolerance.

Hope you will find this answer helpful!

Greetings!

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 24 hours later
Thank you. Ive been to the GP today and he doesnt seem concerned. Just got another question... Is there any reason why i get palpiations when im sat up right or stood up but lying down they dissapear?
doctor
Answered by Dr. Ilir Sharka 19 minutes later
Brief Answer:
My opinion as follows:

Detailed Answer:
Hello again Matthew!

These symptoms could be caused by an orthostatic intolerance (including postural tachycardia and orthostatic hypotension).

I would recommend performing a Head Up Tilt test to rule in/out this possible disorder.

You should discuss with your doctor on the above test.

Hope to have been helpful!

Greetings!

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7356 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Electrolyte imbalance

doctor1 MD

Hi dr xxxxxxxx as requested I had blood panel done and they came back normal no signs of heart attack or enzymes I have a stress test set up...

doctor1 MD

My wife is 77 years old. In 2016, she had 1/2 of right lung removed due to lung cancer . She then had a-fib and later chemo for cancer. In march...

doctor1 MD

I am a 72 yr old female. For the past week, I have been suffering on and off with upper posterior thigh muscle spasms, together with a knife-like...

Get personalised answers from verified doctor in minutes across 80+ specialties

139 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ilir Sharka
  • Q - What do the following stress tests, echo and holter monitor test result...

  • Q - Suggest alternative treatment for congestive heart failure

  • Q - Suggest treatment for hypertension and GERD

  • Q - Suggest treatment for high BP and tingling in arms

  • Q - What causes sharp pain in chest area relieved by burping?

  • Q - Suggest treatment for afib, severe sleep apnea and high heart rate?

  • Q - What causes shortness of breath with normal chest X-ray?

  • Q - What causes severe pain in my calf muscle in Tietze syndrome?

  • Q - What causes altered sense of smell when diagnosed with sinus tachycardia?

  • Q - Does page syndrome increase the risk of heart attack?

backtotop2